Minnesota, 2009

Hail and Damaging Winds in Minnesota, July 24, 2009

July 24, 2009 · NWS MPX · 21 events in 7 counties and zones

A strong cold front moved through the region Friday morning and generated a line of strong to severe thunderstorms that affected areas from far east central Minnesota, into west central Wisconsin. Several reports of golf ball size hail were observed in the east metro of the Twin Cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front moved through the region Friday morning and generated a line of strong to severe thunderstorms that affected areas from far east central Minnesota, into west central Wisconsin. Several reports of golf ball size hail were observed in the east metro of the Twin Cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 5:25 AM CST, 22 minutes earlier.

Area forecast discussion, Jul 24, 5:25 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT FRI JUL 24 2009

.AVIATION... /12Z TAF ISSUANCE/

COLD FRONT EARLY THIS MORNING ACROSS WEST CENTRAL MN AND ABOUT TO
MOVE THROUGH KAXN. SHOWERS AND ISOLATED THUNDERSTORMS ARE WELL
AHEAD OF THE FRONT ATTM AND IN THE ZONE OF BEST LOW LEVEL WAA.
INDICATED SHOWERS FOR THE MORNING FOR SITES AHEAD OF THE FRONT
WITH 2 HOURS OF TEMPO THUNDER FOR KMSP AND KRNH. VCTS MENTIONED AT
KEAU EARLY THIS AFTERNOON WHERE A DECENT CHANCE EXISTS FOR A LINE
OF STRONG TO SEVERE STORMS DEVELOPING AHEAD OF THE FRONT. KEPT
PREDOMINATE CEILINGS AND VISIBILITIES VFR THROUGH THE PERIOD WITH
MVFR VISIBILITY IN THE TEMPO GROUPS. SURFACE WINDS INCREASING OUT
OF THE NW TODAY AFTER FROPA. MIXING THIS AFTERNOON INDICATES GUSTS
WELL INTO THE 20 KNOT RANGE FOR KAXN...WITH AROUND 20 FOR KSTC AND
KRWF. EASTERN SITES WILL SEE WINDS BY LATE IN THE AFTERNOON IN THE
14 TO 16 KNOT RANGE THAT WILL PERSIST THROUGH THE EVENING BEFORE
DROPPING.

&&

.DISCUSSION... /ISSUED 323 AM CDT FRI JUL 24 2009/

TIGHT WARM ADVECTION ZONE OVER CENTRAL MN AHEAD OF SURFACE LOW
WITH CONVECTION RIDING JUST NORTH OF THE MORE STABLE AIR OVER
SOUTHERN MN. SOME ELEMENTS DEVELOPING BASK TO THE SW OVER WEST
CENTRAL MN CLOSER TO MORE UNSTABLE REGIME OVER SD. RUC13 TAKES
MOST OF LAYER 850-700 WARM ADVECTION ACROSS THE NORTHERN CWA THIS
MORNING BUT THERE ARE HINTS OF AN ADDITIONAL ADVECTION ZONE
DEVELOPING OVER SW MN AS THE FRONT SAG INTO THAT AREA.
DIFFERENTIAL DIV QUIETS STRONG OVER CENTRAL MN AS WELL..BUT THIS
WEAKENS WITH TIME THIS MORNING INTO SOUTHERN MN. WILL PLACE SOME
HIGH POPS FOR A FEW HOURS MAINLY OVER PARTS OF EAST CENTRAL AND
SE MN INTO WEST CENTRAL WI. SOMEWHAT NORTH-SOUTH THICKNESS
ORIENTATION NOT THE BEST FOR SEVERE WEATHER THIS MORNING OVER THE
AREA...BUT BECOMES A LITTLE BETTER OVER SOUTHEAST MINNESOTA THIS
AFTERNOON...WITH A WNW ORIENTATION. RUC AND NAM A LITTLE FASTER THAN
THE GFS WITH THIS...AND CURRENT TRENDS SUGGEST THAT THIS MAY BE
CORRECT. THUS SEVERE WEATHER THREAT MAY BE JUST SOUTHEAST OF OUR
AREA BY AFTERNOON.

SHOULD BE DECENT CLEARING BEHIND THE SYSTEM NW CWA DURING THE
AFTERNOON AND THE REST OF THE AREA THIS EVENING. MODELS CONTINUE
TREND OF SOMEWHAT UNSTABLE CYCLONIC FLOW INTO THE WEEKEND WITH THE
BEST CHANCE OF SCATTERED SHOWERS EASTERN CWA SATURDAY AFTERNOON
AND THEN PART OF SUNDAY INTO MONDAY. GEFS 500 MB HEIGHT ANOMALY
TRENDS SHOW BELOW NORMAL HEIGHTS THROUGH THE END OF THE MONTH. THE
00Z ECMWF ACTUALLY SHOWING A LITTLE MORE BROAD TROUGH EXTENDING
BACK TO THE NW CONUS BY THE END OF THE RUN. BASICALLY THIS
SUGGESTS THE CONTINUING CHANCE OF PRECIP INTO NEXT WEEK. WAVES
WILL BE HARD TO TIME..THUS ARGUES FOR POPS SOMEWHAT ABOVE THE
CLIMATOLOGY. TEMPS STILL AVERAGING BELOW NORMAL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JPR
Hazardous weather outlook, Jul 24, 3:25 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT FRI JUL 24 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
425 AM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS MUCH OF
EAST CENTRAL AND SOUTH MINNESOTA INTO WEST CENTRAL WISCONSIN THIS
MORNING. SOME OF THE STORMS OVER CENTRAL OR SOUTH CENTRAL
MINNESOTA COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. A COLD
FRONT WILL BE MOVING INTO FAR SOUTHERN MINNESOTA...AND PARTS OF
WEST CENTRAL WISCONSIN THIS AFTERNOON. INSTABILITY WILL BE
INCREASING AHEAD OF THE FRONT AND IT IS POSSIBLE THAT
THUNDERSTORMS COULD BECOME SEVERE IN AN AREA FROM AROUND ALBERT
LEA TO EAU CLAIRE. LARGER HAIL AND DAMAGING WINDS WOULD BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN SATURDAY AND SUNDAY
AFTERNOON...AS WEAK DISTURBANCES MOVE SOUTHEAST OUT OF CANADA. THE
WEATHER PATTERN WILL REMAIN UNSETTLED INTO MUCH OF NEXT WEEK...WITH
A CONTINUING CHANCE OF ISOLATED THUNDERSTORMS. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR
SOUTHERN MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN.

In the hours before

Special weather statement, Jul 24, 1:11 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 AM CDT FRI JUL 24 2009

MNZ042-043-240800-
MORRISON-TODD-
211 AM CDT FRI JUL 24 2009

AT 211 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
STAPLES AIRPORT TO STAPLES AIRPORT TO 7 MILES SOUTHWEST OF STAPLES.
THESE STORMS WERE MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTHA.
  MOTLEY.
  PHILBROOK.
  CUSHING.

LAT...LON 4636 9470 4636 9466 4631 9455 4634 9442
      4629 9434 4626 9434 4623 9439 4617 9437
      4604 9466 4627 9507 4638 9483 4638 9473
TIME...MOT...LOC 0711Z 283DEG 29KT 4647 9469 4638 9478
          4632 9493
Special weather statement, Jul 24, 5:35 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT FRI JUL 24 2009

MNZ045-052-053-241215-
CHISAGO-ISANTI-KANABEC-
635 AM CDT FRI JUL 24 2009

AT 633 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF GRANDY. THIS STORM WAS MOVING EAST
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEWIS LAKE.
  GRANDY.
  HARRIS.
  BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4571 9285 4559 9288 4556 9285 4556 9275
      4554 9272 4546 9268 4542 9270 4562 9346
      4578 9338
TIME...MOT...LOC 1135Z 280DEG 23KT 4566 9325

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Chisago

When
July 24, 5:47 AM CST
Where
Chisago County, 0.84 mi SE of Rush Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.660, -93.090

Hail, Anoka

When
July 24, 6:05 AM CST
Where
Anoka County, 1.46 mi W of St Francis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.400, -93.400

Hail, Anoka

When
July 24, 6:15 AM CST to 6:23 AM CST
Where
Anoka County, 2.38 mi SW of Oak Grove to 2.86 mi SSE of Oak Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.370

Several trained spotters reported quarter to golf ball size hail from the west side of Oak Grove, to the southeast side of the town.

Hail, Anoka

When
July 24, 6:50 AM CST
Where
Anoka County, 0.97 mi E of Circle Pines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.150, -93.150

Hail, Ramsey

When
July 24, 7:07 AM CST
Where
Ramsey County, 3.13 mi NNW of North Oaks
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.130

A trained spotter reported 1.5 diameter hail in northern Shoreview, along the Anoka, Ramsey County line.

Hail, Ramsey

When
July 24, 7:11 AM CST to 7:15 AM CST
Where
Ramsey County, 1.56 mi ENE of New Brighton to 0.52 mi SE of North Oaks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.075, -93.169

Several trained spotters and local officials reported a nearly continuous path of penny to quarter size hail stones from approximately three miles southeast of the Anoka County Airport, to the east of Shoreview.

Hail, Ramsey

When
July 24, 7:24 AM CST to 7:27 AM CST
Where
Ramsey County, 1.95 mi SW of North Oaks to 0.9 mi NNW of Little Canada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.059, -93.127

Several trained spotters reported quarter to half dollar size hail stones from portions of Shoreview to the area around Owasso Lake in northeastern Roseville.

Hail, Ramsey

When
July 24, 7:30 AM CST to 7:37 AM CST
Where
Ramsey County, 2.38 mi WNW of North St Paul to 0.73 mi E of North St Paul
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
45.012, -93.046

Several locally trained spotters and local officials reported nickel to golf ball size hail stones from Maplewood, near Highway 36 and English Street, southeast across North St Paul. Minor hail damage was noted near the intersection of Century Avenue and Holloway Avenue, along the Ramsey-Washington county line. The hail storm continued into Washington County.

Hail, Washington

When
July 24, 7:35 AM CST
Where
Washington County, 0.76 mi SSE of Willernie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.041, -92.972

Hail fell in the southern portion of Mahtomedi.

Hail, Washington

When
July 24, 7:37 AM CST to 7:40 AM CST
Where
Washington County, 2.09 mi S of Pine Spgs to 1.28 mi NNW of Oakdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.000, -92.985

Golf ball size hail was reported along the Ramsey-Washington County line, and was reported from the Intersection of Century Avenue and Highway 5 (34th Street) to just east of the intersection of Highway 5 and Interstate 694.

Hail, Washington

When
July 24, 7:45 AM CST to 7:47 AM CST
Where
Washington County, 2.02 mi NW of Woodbury to 1.49 mi NE of Woodbury
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.920, -92.980

Local amateur radio operators reported nickel to quarter size hail near Woodbury.

Thunderstorm Wind, Washington

When
July 24, 8:00 AM CST to 8:05 AM CST
Where
Washington County, 2.08 mi WNW of Langdon to 4.2 mi WSW of Cottage Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.830, -92.970

Spotters and a local TV station also relayed a damage report of about one dozen 18 diameter trees blown down, along with power lines, on the west edge of Cottage Grove, from 80th Street and Grange, into St Paul Park and Grey Cloud Township, near 96th Street and Highway 61.

Thunderstorm Wind, Dakota

When
July 24, 8:02 AM CST
Where
Dakota County, 0.55 mi SSE of St Paul Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.823, -93.014

A large tree was blown down on a house in the southeast part of Inver Grove Heights.

Hail, Washington

When
July 24, 8:04 AM CST
Where
Washington County, Langdon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.820, -92.930

Thunderstorm Wind, Washington

When
July 24, 8:10 AM CST
Where
Washington County, 1.95 mi WNW of Point Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.762, -92.856

Two trees down.

Thunderstorm Wind, Dakota

When
July 24, 8:15 AM CST
Where
Dakota County, 1.27 mi S of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.712, -92.850

The Emergency Manager of Dakota County reported several pine trees blown down along with 8 diameter tree branches on the south side of Highway 316 in Hastings.

Hail, Dakota

When
July 24, 8:16 AM CST
Where
Dakota County, 1.47 mi W of Hastings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.880

Hail, Goodhue

When
July 24, 8:30 AM CST
Where
Goodhue County, 0.85 mi SW of Stanton Carleton Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -93.030

Thunderstorm Wind, Dakota

When
July 24, 8:35 AM CST
Where
Dakota County, 3.11 mi ENE of New Trier to 0.49 mi W of Miesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.613, -92.870

A local National Weather Service employee and the local Emergency Manager reported several trees blown down east of New Trier, and a 16' hopper blown over near Miesville.

Hail, Goodhue

When
July 24, 8:45 AM CST
Where
Goodhue County, 1.38 mi S of Cannon Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.500, -92.900

Hail, Steele

When
July 24, 8:50 AM CST to 8:55 AM CST
Where
Steele County, 2.48 mi E of Medford
Measured
1.25 in hail
Reported by
Public
Coordinates
44.180, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174994, 174989, 174993, 174992, 175024, 175020, 175786, 175006, 191496, 191457, 175017, 175025, 174998, 175012, 191497, 174997, 174995, 175001, 174996, 175002, 175023.